Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 55, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 11, 2016, 2:44 AM CDT for Barton County, Cedar County, Vernon County, Missouri; Bourbon County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2016, 2:44 AM CDT (07:44 UTC)
- Expired
- May 11, 2016, 3:45 AM CDT
- In force
- 61 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Barton County, MO, Cedar County, MO, Vernon County, MO
The radar
The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 443 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401
WUUS53 KSGF 110744
SVRSGF
KSC011-MOC011-039-217-110845-
/O.NEW.KSGF.SV.W.0055.160511T0744Z-160511T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEASTERN KANSAS...
CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
VERNON COUNTY IN WEST CENTRAL MISSOURI...
NORTHERN BARTON COUNTY IN SOUTHWESTERN MISSOURI...
* UNTIL 345 AM CDT
* AT 244 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF UNIONTOWN TO NEAR FORT SCOTT TO
NEAR LAMAR...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STOCKTON LAKE... STOCKTON STATE PARK...
NEVADA... FORT SCOTT...
EL DORADO SPRINGS... STOCKTON...
MARMATON... SHELDON...
MONTEVALLO... ARCADIA...
UNIONTOWN... WALKER...
SCHELL CITY... BRONAUGH...
JERICO SPRINGS... FULTON...
REDFIELD... MOUNDVILLE...
RICHARDS... MILO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3803 9507 3804 9461 3806 9461 3806 9449
3805 9424 3802 9423 3805 9421 3806 9413
3803 9407 3790 9406 3766 9361 3758 9392
3758 9407 3754 9408 3750 9422 3762 9462
3767 9462 3777 9494
TIME...MOT...LOC 0744Z 243DEG 22KT 3797 9492 3776 9470 3755 9424
HAIL...1.00IN
WIND...60MPH
$$
BOXELL1 follow-up statement
369
WWUS53 KSGF 110843
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 AM CDT WED MAY 11 2016
KSC011-MOC011-039-217-110852-
/O.EXP.KSGF.SV.W.0055.000000T0000Z-160511T0845Z/
BOURBON KS-CEDAR MO-VERNON MO-BARTON MO-
343 AM CDT WED MAY 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR BOURBON...CEDAR...VERNON AND
NORTHERN BARTON COUNTIES WILL EXPIRE AT 345 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS LIKELY WITH THESE THUNDERSTORMS...AND A FLASH FLOOD WARNING IS IN
EFFECT FOR PORTIONS OF THE AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.
LAT...LON 3803 9507 3804 9461 3806 9461 3806 9449
3805 9424 3802 9423 3805 9421 3806 9413
3803 9407 3790 9406 3766 9361 3758 9392
3758 9407 3754 9408 3750 9422 3762 9462
3767 9462 3777 9494
TIME...MOT...LOC 0840Z 243DEG 22KT 3797 9492 3776 9470 3755 9424
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:47 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, May 10, 11:47 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1147 PM CDT TUE MAY 10 2016 ...Update to Aviation Discussion for 06Z TAFS... .SYNOPSIS... Issued at 235 PM CDT Tue May 10 2016 Sky has cleared out across the western CWA with a scattered cumulus field in the eastern Ozarks. The clearing is due to subsidence in the wake of the upper level system which exited to the east of the area this morning. The tranquil conditions appear to be short-lived however and the unsettled pattern and resultant convective precipitation chances will be the main focus of the forecast. && .SHORT TERM...(Tonight through Wednesday Night) Issued at 235 PM CDT Tue May 10 2016 For tonight, will see low pressure strengthen over the central Plains with a warm front starting to lift north into the forecast area. Along with that, a 30-40 kt low level jet will be impinging on the western CWA. Should see elevated overnight convection develop and may see some fog developing over southern MO as the higher dewpoints move in south of the warm front. Hail would be the main strong to severe weather risk tonight with any storms. Instability will increase on Wednesday with highs in the 80s and dewpoints climbing into the mid to upper 60s. Should see afternoon CAPES in the 3000-4000 j/kg range over parts of western MO and southeast KS. 0-6 shear does not look overly impressive with the best shear staying off to the west of our CWA, however we will have a hail and wind risk during the afternoon and nighttime hours due to the instability and more favorable theta-e differences, especially over western CWA. .LONG TERM...(Thursday through Tuesday) Issued at 235 PM CDT Tue May 10 2016 A cold front and upper level shortwave will push through on Thursday with remnant showers and thunderstorms moving through, mainly during the morning hours. Clearing should take place from west to east during the afternoon as high pressure builds into the region. Northwest flow aloft will bring another shortwave and surface front through the area late Friday into Friday night with the next chance at thunderstorms. The flow will become more westerly over the weekend with additional chances of showers and thunderstorms by Saturday night into early next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1147 PM CDT Tue May 10 2016 For the KSGF, KJLN, and KBBG TAFS: Thunderstorms are beginning to develop across far southeastern Kansas late this evening as a low level jet starts to nose into the region. Scattered thunderstorms are expected to continue to develop to the northeast across far western Missouri overnight. Isolated thunderstorms will be possible across the rest of the area but coverage will be very limited and most locations will remain dry. Therefore, have included a TEMPO group for thunderstorms in the KJLN TAFS early in the TAF period as the site will be in the area of scattered thunderstorms. With the limited coverage of storms else where confidence was too low to include thunder at the KSGF and KBBG TAF sites. Low level moisture will advect north into the area overnight and could result in patchy fog developing early Wednesday morning across all the TAF sites. Additional thunderstorms are then expected to develop and dive south across the area late Wednesday afternoon into the evening hours affecting the TAF sites. Winds will switch from the south to the northwest behind the storms Wednesday evening. && .SGF Watches/Warnings/Advisories... MO...NONE. KS...NONE. && SYNOPSIS...Lindenberg SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Wise
Hazardous weather outlook, May 10, 11:27 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1127 PM CDT TUE MAY 10 2016 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120430- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1127 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED LIGHTNING RISK. LIMITED FOG RISK. DISCUSSION... THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS NORTHEASTERN OKLAHOMA AND FAR SOUTHEASTERN KANSAS LATE THIS EVENING. THIS ACTIVITY WILL CONTINUE TO DEVELOP TO THE NORTHEAST WITH SCATTERED THUNDERSTORMS OCCURRING GENERALLY ALONG AND WEST OF AN ANDERSON TO OSCEOLA MISSOURI LINE OVERNIGHT. A FEW OF THE STRONGER STORMS WITH THIS ACTIVITY WILL BE CAPABLE OF HAIL OF PENNIES TO QUARTER SIZE. ELSE WHERE ACROSS THE REST OF THE OUTLOOK AREA...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT BUT MOST LOCATIONS WILL REMAIN DRY. PATCHY FOG WITH VISIBILITIES OF A MILE OR LESS IS EXPECTED TO DEVELOP LATE TONIGHT MAINLY ACROSS SOUTHERN MISSOURI. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY ON WEDNESDAY WITH THUNDERSTORM CHANCES THEN INCREASING WEDNESDAY EVENING AND OVERNIGHT AS A COLD FRONT MOVES SOUTHEAST THROUGH THE OUTLOOK AREA. THERE IS AN ELEVATED RISK FOR DAMAGING WIND GUSTS WITH THESE STORMS FROM WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. LARGE HAIL TO THE SIZE OF HALF DOLLARS WILL ALSO BE POSSIBLE FROM A FEW STORMS. ANY REMAINING THUNDERSTORMS SHOULD THEN END THURSDAY MORNING. ANOTHER FRONT WILL THEN BRING A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT. MORE THUNDERSTORMS WILL THEN BE POSSIBLE FROM LATE THIS WEEKEND INTO EARLY NEXT WEEK AS A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Local storm report, May 11, 1:42 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL 5 SE LIBERAL 37.51N 94.46W
05/11/2016 E0.88 INCH BARTON MO PUBLIC
PENNY TO NICKEL SIZE HAIL WHICH LASTED NEARLY TEN
MINUTES.
&&
JSSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:16 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 44 min |
| May 11, 1:52 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Cedar, Vernon | 38 min |
| May 11, 3:38 AM CDT | Flash Flood Warning | SGF | Barton, Cedar, Vernon | 6 hr |
| May 11, 9:02 AM CDT | River Flood Warning | SGF | Vernon | 72 hr |
| May 11, 9:02 AM CDT | River Flood Warning | SGF | Cedar | 61 hr |
| May 11, 6:08 PM CDT | Special Weather Statement | SGF | Phelps | 22 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.